Alert archive / Kentucky / Flash Flood Warnings in 2004
Flash Flood Warning 91, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 2, 2004, 10:14 AM EDT for Letcher County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2004, 10:14 AM EDT (14:14 UTC)
- Expired
- Jul 2, 2004, 12:15 PM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Letcher County, KY
The radar
The Jackson,KY radar (KJKL), 67 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.2 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1588 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 021421
FFWJKL
KYC133-021615-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1014 AM EDT FRI JUL 2 2004
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LETCHER COUNTY IN EASTERN KENTUCKY.
* UNTIL 1215 PM EDT.
* AT 1013 AM EDT...COUNTY OFFICIALS REPORTED A FLASH FLOOD NEAR
COWAN...OR ABOUT 2 MILES SOUTH OF WHITESBURG. THE AREA OF
MODERATE RAIN WAS NEARLY STATIONARY.
MODERATE RAINS OVER THE PAST COUPLE OF HOURS HAVE DROPPED BETWEEN 1
AND 1 AND A HALF INCHES OF RAIN IN THE WHITESBURG AREA. THIS RAIN
HAS CAUSED THE LITTLE COWAN CREEK TO FLOOD ITS BANK AND ENTER HOMES
ALONG HIGHWAY 2035 IN THE COWAN AREA INCLUDING THE COWAN ELEMENTARY
SCHOOL. SIX TO EIGHT INCHES OF WATER IS RUNNING ACROSS HIGHWAY 931
IN THIS AREA.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...
ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK
AND MUDSLIDES.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3698 8308 3703 8304 3705 8306 3708 8303
3716 8304 3727 8273 3723 8269 3724 8264
3718 8262 3712 8273 3708 8273 3698 8286
3702 8296 3698 8308
$$
GREIF2 follow-up statements
000 WGUS73 KJKL 021552 FFSJKL KYC133-021615- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1144 AM EDT FRI JUL 2 2004 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR LETCHER COUNTY IN EASTERN KENTUCKY UNTIL 1215 PM EDT... MODERATE SHOWERS BETWEEN 9 AND 11 AM DROPPED BETWEEN ONE AND TWO INCHES OF RAIN IN THE WHITESBURG AND BRIGHT AREAS. THIS RAIN CAUSED THE LITTLE COWAN CREEK TO LEAVE ITS BANKS...CAUSING FLASH FLOODING. ALTHOUGH THE RAIN HAS ENDED IN THIS AREA...THE CREEKS AND STREAMS WILL TAKE SOME TIME TO RETURN TO THEIR BANKS. AS A RESULT...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR LETCHER COUNTY UNTIL 12:15 PM EDT. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS... ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. $$ GREIF
000 WGUS73 KJKL 021621 FFSJKL KYC133-021630- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1215 PM EDT FRI JUL 2 2004 ...THE FLASH FLOOD WARNING FOR LETCHER COUNTY HAS BEEN ALLOWED TO EXPIRE AT 1215 PM EDT... AT 1215 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE HEAVY RAIN HAS ENDED AND IS NO LONGER CAPABLE OF PRODUCING FLOODING ...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. $$ GREIF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 5:55 AM EDT, 4 hours 19 minutes earlier.
Area forecast discussion, Jul 2, 5:55 AM EDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 555 AM EDT FRI JUL 2 2004 .DISCUSSION... CURRENT WV IMAGERY SHOWS INCREASING MID AND UPPER LEVEL MOISTURE WORKING NORTH INTO THE CWA. AN UPPER LEVEL LOW WAS OVER KS. SFC DEWPOINTS EARLY THIS MORNING WERE IN THE UPPER 60S. 0Z OHX RAOB HAD A PW OF 1.99...WHILE ILN HAD A PW OF 1.34. IN THIS WARM AND MOIST AIRMASS A WEAK UPPER LEVEL DISTURBANCE OVER TN HAS HELPED TO INITIATE SCATTERED SHRA AND EVEN A TSRA OR TWO OVER MAINLY THE SOUTHERN HALF OF THE CWA. WEAK WIND FIELDS ALOFT HAVE LED TO SLOW MOVEMENT OF THE CONVECTION. WITH DEEPER MOISTURE AND BOUNDARIES LEFTOVER FROM CONVECTION ON THU AND THU NIGHT...AS WELL AS CLOSER PROXIMITY TO A WEAK UPPER LEVEL DISTURBANCE...EXPECT BETTER COVERAGE OF CONVECTION AND MORE CLOUDS IN THE SW COUNTIES. WENT WITH SLIGHTLY LOWER HIGH TEMPS IN THAT REGION AS A RESULT...WITH THE WARMEST TEMPS IN THE NORTH AND FAR EAST. INCREASED POPS TO LIKELY (70%) IN THE SOUTHWEST FOR TODAY GIVEN THE FACTORS ABOVE AND THE FACT THAT GUIDANCE HAS ALSO INCREASED TO THIS RANGE. WENT WITH THE LOWEST POPS IN THE NORTH. WITH WEAK SHEAR AND HIGH PWS...MAIN CONCERN IS FOR LOCALLY HEAVY RAIN FROM TSRA. CONTINUED CHANCE POPS INTO TONIGHT AS MOIST AIRMASS REMAINS IN PLACE AND UPPER TROUGH AXIS APPROACHES AND LEAD WEAK SW/V IS PROGGED TO MOVE OVERHEAD. LOWS TONIGHT SHOULD BE CLOSE TO WHAT IS OBSERVED FOR LOWS LATER THIS MORNING. FOR SAT AND SAT NIGHT...WITH MOIST ATMOSPHERE IN PLACE CONTINUED LIKELY POPS FOR THE WESTERN 2/3 OF THE CWA AS TROUGH AXIS REMAINING FROM THE KS UPPER LOW NEARS THE REGION...WITH HIGH CHANCE (50%) IN THE EAST...FURTHER FROM THE AFFECTS OF THE UPPER TROUGH AXIS. THE GFS IS THE DEEPEST AND FURTHEST N WITH THE SFC LOW...WHILE THE ETA IS A LITTLE SLOWER. WITH EITHER SOLUTION...THE TRAILING COLD FRONT SHOULD STALL OUT ALONG OR N OF THE OH RIVER...LEAVING THE REGION IN THE WARM SECTOR TO END THE NEAR TERM PERIOD. UPPER DIVERGENCE MAY BE BETTER THAN FIRST THOUGHT ON SAT NIGHT/SUN AS MODELS HAVE ALSO TRENDED MORE NEGATIVELY TITLED WITH THIS SYSTEM. THUS...WITH HIGH PW AIR IN PLACE SOME LOCALLY HEAVY RAIN COULD BE POSSIBLE WITH RATHER SLOW STORM MOVEMENT. CLOUDS AND RAINFALL FROM CONVECTION SHOULD SUPPRESS MAX TEMPS A COUPLE OF DEGREES ON BOTH SAT AND SUN. FOR POPS TRIED TO GO WITH A COMPROMISE IN TIMING BETWEEN THE ETA AND SLIGHTLY FASTER GFS. THE REGION WILL BE IN THE WARM SECTOR FOR MUCH OF THE EXTENDED PERIOD. BEST CHANCE FOR CONVECTION ON MON AND TUE SHOULD BE IN THE AFTERNOON OR EVENING AND ADDED MORE OF A DIURNAL TREND TO POPS. UPPER RIDGING ON TUE COMBINED WITH 8H TEMPS OF 18 TO 19C SHOULD LEAD TO HIGHS APPROACHING OR PERHAPS EXCEEDING 90 IN THE WARMEST SPOTS. FOR NOW...LEFT THE REST OF THE EXTENDED PERIOD AS IS. OVERALL...A SEASONALLY WARM AND HUMID PATTERN IS EXPECTED. && .PREV DISCUSSION... 1030 PM EDT THU JUL 1 2004 CURRENTLY IN THE PROCESS OF UPDATING THE FORECAST...PRIMARILY TO LOWER 1ST PERIOD POPS. ONLY VERY ISOLATED SHOWERS REMAIN...NOT ENOUGH TO EVEN WARRANT A MENTIONED POP. HOWEVER...MODELS DO INDICATE AN INCREASE IN DEEP LAYER MOISTURE/PRECIPITABLE WATER FROM THE SW OVERNIGHT AND GENERATE LIGHT PRECIP IN THE SW. SHOWERS ARE CONTINUING TO OUR SW IN TN. HAVE OPTED TO LEAVE 20 PERCENT PROBABILITY IN THE FORECAST IN THE SW...WHICH IS ACTUALLY BELOW MOS GUIDANCE. && ATTM...SHOWERS AND THUNDERSTORMS MAINLY FOCUSED TO THE SW OF THE CWA...THROUGH WESTERN KY AND CENTRAL AND WESTERN TN. THIS ACTIVITY IS IN ASSOCIATION WITH FAIRLY ABUNDANT INSTABILITY...AND TRIGGERED BY S/WV PROPAGATING EASTWARD...NOW IN SOUTHERN ILL...FAR WESTERN KY...AND FAR WESTERN TN. THIS SHOULD SLACKEN AFTER SUNSET...ENOUGH TO JUSTIFY THE 40 POPS IN THE SW CWA...AND 30 ELSEWHERE. FRONT THAT WAS THROUGH OUR AREA EARLY TODAY...HAS SINCE WASHED OUT QUITE EXTENSIVELY. WITH ABUNDANT MOISTURE SET UP IN A DEEP LAYER OVERNIGHT...THE COOLING THAT THE AREA SHOULD SEE OVERNIGHT...SHOULD WARRANT THE DEVELOPMENT OF FOG...ESPECIALLY IN THE SW CWA WHERE MORE PRECIP HAS BEEN SEEN. PATCHY IN MOST AREAS...AND WIDESPREAD IN THOSE SW CWA AREAS. ANY PRECIP TOMORROW SHOULD FIRE UP EARLY AS S/WV ENERGY ROTATED THROUGH IN THE MORNING HOURS...THEN...A FORECAST SOUNDINGS MUCH LIKE TODAY WILL TAKE PRECEDENCE...MEANING A LITTLE SLACKENING OF COVERAGE IN THE AFTERNOON. BEST CHANCE WILL COME SAT LATER SAT AFTERNOON AND SAT EVENING...AS WARM SECTOR EFFECTS MOST PRONOUNCED...AND THE APPROACH OF STRONG MERIDIONALY S/WV LOOKS TO BE A VERY GOOD BET...BUT SHOULD ONLY MAKE IT TO WESTERN KY BY END OF SHORT TERM...IN ASSOCIATION WITH COLD FRONT THREATENING FOR THE 4TH. NEVERTHELESS...CHANCES FOR PREIP SAT WITH ABUNDANT INSTABILITY AND ENERGY ON THE DOORSTEP LOOK GOOD. EXTENDED...SUN-THU...LOW PRESSURE THIS WEEKEND STILL LOOKS TO TRACK NNE INTO SRN CANADA. THIS WILL DRAG A FNT INTO THE AREA BUT LACK OF SIG CAA WILL ALLOW FNT TO STAGNATE AT OR NEAR THE OH RVR. THIS KEEPS OUR CWFA IN THE WRM SECTOR WITH INCREASING POTENTIAL FOR TSRA/+TS EACH DAY FROM MON THRU LATE WED. MAIN CONCERN FOR THE EXTENDED WILL BE FLOODING. COPIOUS MOISTURE AND SLOW MOVING CONVECTION WILL DROP RAINFALL RATES OF ONE INCH/HR OR BETTER FOR THE LATE AFTERNOON AND EARLY EVENINGS. EARLY THU A BETTER FNT FINALLY CLEARS THE AIR AND ALLOWS A RIDGE TO BUILD INTO THE SERN 1/4 OF THE CONUS. EXPECT SEVERAL DAYS OF RELATIVELY DRY WX FROM THU ON AS THE WEAK FLOW AROUND THE BERMUDA HIGH WILL TAKE TIME TO REPLACE THE HIGH PW. 1241 PM EDT THU JUL 1 2004 MADE ADJUSTMENT TO SKY COVER TO ACCOUNT FOR EXTRA CLOUDS ACROSS A MAJORITY OF THE AREA...MOSTLY A RESULT OF LOW LEVEL STRATUS HAVING TROUBLE MIXING OUT AS THIS CIRRUS IS HELPING TO INHIBIT HEATING...AND THUS MIXING...NEAR THE SFC. THIS SAME MECHANISM LOOKS AS THOUGH IT IS HELPING TO INHIBIT CONVECTION THUS FAR TODAY. THE LIMITED HEATING IS NOT ENOUGH AS OF YET...TO BREAK THROUGH WEAK INVERSION ALOFT. HOWEVER...WITH SOME BREAKS IN THE CIRRUS EVIDENT...BUT NO PRONOUNCED FOCUS...POPS ALREADY IN THE GRIDS LOOKED GOOD. SOME SPRINKLES/VERY LIGHT SHOWERS ALREADY DEVELOPING IN SW CWA. WENT WITH MOSTLY CLOUDY IN 4 OF THE 6 ZONES...WITH ONLY THE TWO NORTHERNMOST ZONES HAVING PC. FEEL THAT BREAKS IN CIRRUS...MAY QUICKLY HELP BREAK UP LOW CLOUDS...BUT WILL FILL IN AGAIN QUICKLY WITH ABUNDANT MOISTURE...AND AT LEAST GOOD LOW LEVEL LAPSES. TEMPERATURES TWEAKED DOWN SLIGHTLY TOO...TO COMPENSATE FOR THE SLOW START THANKS TO THE SKY COVER. && .JKL...NONE. && JP
Hazardous weather outlook, Jul 2, 7:27 AM EDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 727 AM EDT FRI JUL 2 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 740 AM EDT FRI JUL 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. UPPER LEVEL STEERING WINDS WILL BE WEAK...SO LOCALLY HEAVY RAIN WILL BE POSSIBLE FROM THUNDERSTORMS THAT DEVELOP TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS FROM SATURDAY THROUGH THURSDAY. THE BEST CHANCE FOR THUNDERSTORMS IS ON SATURDAY AND SUNDAY. SOME LOCALLY HEAVY RAIN WILL BE POSSIBLE FROM ANY THUNDERSTORMS THAT DEVELOP ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS. JP
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 4:45 PM EDT | Flash Flood Warning | JKL | Rockcastle | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.